Alert archive / Alaska / Blizzard Warnings in 2009
Blizzard Warning 53, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard warning at Dec 4, 2009, 2:43 AM AKST. It took effect at Dec 4, 2009, 6:00 PM AKST. It was in force for 29 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 4, 2009, 2:43 AM AKST (11:43 UTC)
- In effect from
- Dec 4, 2009, 6:00 PM AKST
- Expired
- Dec 5, 2009, 10:43 PM AKST
- In force
- 29 hr
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK42 PAFC 041143 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 243 AM AKST FRI DEC 4 2009 AKZ195-041245- /X.CAN.PAFC.BZ.W.0052.000000T0000Z-091204T1300Z/ PRIBILOF ISLANDS- INCLUDING THE CITY OF...SAINT PAUL 243 AM AKST FRI DEC 4 2009 ...BLIZZARD WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE BLIZZARD WARNING. TEMPERATURES HAVE WARMED TO ABOVE FREEZING AND BLIZZARD CONDITIONS ARE NO LONGER OCCURRING. $$ AKZ155-050200- /X.UPG.PAFC.BZ.A.0037.091205T0300Z-091205T1800Z/ /X.NEW.PAFC.BZ.W.0053.091205T0300Z-091205T1800Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 243 AM AKST FRI DEC 4 2009 ...BLIZZARD WARNING IN EFFECT FROM 6 PM THIS EVENING TO 9 AM AKST SATURDAY ALONG THE COAST... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 9 AM AKST SATURDAY ALONG THE COAST. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. BLIZZARD CONDITIONS WILL DEVELOP THIS EVENING ALONG THE COAST OF THE KUSKOKWIM DELTA AND CONTINUE INTO SATURDAY MORNING. CONDITIONS ARE EXPECTED TO IMPROVE BY LATE SATURDAY MORNING AS TEMPERATURES WARM AND WINDS DECREASE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$
5 follow-up statements
000 WWAK42 PAFC 041914 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 1014 AM AKST FRI DEC 4 2009 AKZ191-050815- /X.EXA.PAFC.BZ.W.0053.091205T0300Z-091205T1800Z/ WESTERN ALEUTIANS- INCLUDING THE CITY OF...SHEMYA AND AMCHITKA 1014 AM AKST FRI DEC 4 2009 ...BLIZZARD WARNING IN EFFECT FROM 6 PM THIS EVENING TO 9 AM AKST SATURDAY... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 9 AM AKST SATURDAY FOR KISKA WESTWARD. BLIZZARD CONDITIONS WILL DEVELOP THIS EVENING ALONG THE BACK SIDE OF A POWERFULL STORM SYSTEM THAT HAS MOVED INTO THE SOUTHERN BERING SEA FROM THE CENTRAL ALEUTIANS. NORTH WINDS 40 TO 60 MPH WITH GUSTS TO 85 MPH CAN BE EXPECTED WITH AREAS OF BLOWING SNOW REDUCING VISIBILITIES TO ONE QUARTER MILE OR LESS. WARMING TEMPERATURES SATURDAY MORNING WILL LIMIT SNOWFALL BUT STRONG NORTH WINDS WILL REMAIN KISKA WESTWARD THROUGHOUT THE DAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$ AKZ155-050815- /X.CON.PAFC.BZ.W.0053.091205T0300Z-091205T1800Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 1014 AM AKST FRI DEC 4 2009 ...BLIZZARD WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 9 AM AKST SATURDAY... A BLIZZARD WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 9 AM AKST SATURDAY. BLIZZARD CONDITIONS WILL DEVELOP THIS EVENING ALONG THE COAST OF THE KUSKOKWIM DELTA AND CONTINUE INTO SATURDAY MORNING. CONDITIONS ARE EXPECTED TO IMPROVE BY LATE SATURDAY MORNING AS TEMPERATURES WARM AND WINDS DECREASE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$
000 WWAK42 PAFC 050058 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 358 PM AKST FRI DEC 4 2009 AKZ155-050200- /X.CAN.PAFC.BZ.W.0053.091205T0300Z-091205T1800Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 358 PM AKST FRI DEC 4 2009 ...BLIZZARD WARNING IS CANCELED... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELED THE BLIZZARD WARNING ALONG THE COAST. TEMPERATURES HAVE WARMED SIGNIFICANTLY DURING THE DAY TODAY...AND SNOW IS NOW FORECASTED TO MIX WITH OR CHANGE TO RAIN IN MOST LOCATIONS BY THE LATE EVENING HOURS. LOCALIZED AREAS OF BLOWING SNOW REDUCING VISIBILITIES TO NEAR ONE MILE AT TIMES WILL STILL BE POSSIBLE ALONG THE NORTHERN COAST TOWARDS HOOPER BAY THROUGH EARLY EVENING. $$ AKZ191-051400- /X.CON.PAFC.BZ.W.0053.091205T0300Z-091205T1800Z/ WESTERN ALEUTIANS- INCLUDING THE CITY OF...SHEMYA AND AMCHITKA 358 PM AKST FRI DEC 4 2009 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 9 AM AKST SATURDAY FOR AREAS WEST OF KISKA... A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 9 AM AKST SATURDAY FOR AREAS WEST OF KISKA. BLIZZARD CONDITIONS WILL DEVELOP THIS EVENING ALONG THE BACK SIDE OF A POWERFUL STORM SYSTEM THAT HAS MOVED INTO THE SOUTHERN BERING SEA FROM THE CENTRAL ALEUTIANS. NORTH WINDS 40 TO 60 MPH WITH GUSTS TO 85 MPH CAN BE EXPECTED WITH AREAS OF BLOWING SNOW REDUCING VISIBILITIES TO ONE QUARTER MILE OR LESS. WARMING TEMPERATURES SATURDAY MORNING WILL LIMIT SNOWFALL BUT STRONG NORTH TO WEST WINDS WILL REMAIN THROUGHOUT THE WESTERN ALEUTIANS DURING THE DAY SATURDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$
000 WWAK42 PAFC 051348 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 448 AM AKST SAT DEC 5 2009 AKZ191-060300- /X.EXT.PAFC.BZ.W.0053.000000T0000Z-091206T1400Z/ WESTERN ALEUTIANS- INCLUDING THE CITY OF...SHEMYA AND AMCHITKA 448 AM AKST SAT DEC 5 2009 ...BLIZZARD WARNING NOW IN EFFECT UNTIL 5 AM AKST SUNDAY WEST OF KISKA... THE BLIZZARD WARNING IS NOW IN EFFECT UNTIL 5 AM AKST SUNDAY. BLIZZARD CONDITIONS HAVE DEVELOPED ALONG THE BACK SIDE OF A POWERFUL STORM SYSTEM THAT HAS MOVED INTO THE SOUTHERN BERING SEA FROM THE CENTRAL ALEUTIANS. NORTH WINDS 40 TO 60 MPH WITH GUSTS TO 85 MPH ALONG WITH AREAS OF BLOWING SNOW REDUCING VISIBILITIES TO ONE QUARTER MILE OR LESS WILL CONTINUE THROUGH THIS TONIGHT. CONDITION WILL IMPROVE AS WIND DIMINISH EARLY SUNDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$
000 WWAK42 PAFC 060140 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 440 PM AKST SAT DEC 5 2009 AKZ191-061400- /X.CON.PAFC.BZ.W.0053.000000T0000Z-091206T1400Z/ WESTERN ALEUTIANS- INCLUDING THE CITY OF...SHEMYA AND AMCHITKA 440 PM AKST SAT DEC 5 2009 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 5 AM AKST SUNDAY WEST OF KISKA... A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 5 AM AKST SUNDAY WEST OF KISKA. A STRONG BERING SEA STORM SYSTEM WILL CONTINUE TO BRING WIND...SNOW... AND BLOWING SNOW TO THE EXTREME WESTERN ALEUTIANS THROUGH TONIGHT. NORTHWEST WIND 40 TO 60 MPH WILL PRODUCE AREAS OF BLOWING SNOW REDUCING VISIBILITIES TO ONE QUARTER MILE OR LESS THROUGH TONIGHT. CONDITIONS WILL IMPROVE AS WIND DIMINISHES EARLY SUNDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$
000 WWAK42 PAFC 060743 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 1043 PM AKST SAT DEC 5 2009 AKZ191-060845- /X.CAN.PAFC.BZ.W.0053.000000T0000Z-091206T1400Z/ WESTERN ALEUTIANS- INCLUDING THE CITY OF...SHEMYA AND AMCHITKA 1043 PM AKST SAT DEC 5 2009 ...BLIZZARD WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE BLIZZARD WARNING. ALTHOUGH AREAS OF BLOWING SNOW WILL PERSIST MAINLY WEST OF KISKA...BLIZZARD CONDITIONS APPEAR TO HAVE ENDED THUS THE BLIZZARD WARNING HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Dec 3, 12:23 PM AKST, 14 hours 20 minutes earlier.
Area forecast discussion, Dec 3, 12:23 PM AKST, 14 hours 20 minutes before
AREA FORECAST DISCUSSION SOUTHCENTRAL AND SOUTHWEST ALASKA 1223 PM AKST THU DEC 3 2009 .MODEL DISCUSSION...FOCUS FOR NEXT 4 DAYS IS ON THE ALEUTIANS AND BERING SEA AS A SERIES OF VERY POWERFUL STORMS MOVE ACROSS THE REGION. GFS AND NAM IN PRETTY GOOD AGREEMENT ON THE FIRST ALEUTIAN SYSTEM WHICH WILL START TO IMPACT THE CENTRAL AND EASTERN ALEUTIANS THIS AFTERNOON. THROUGH FRI NIGHT MODELS IN STEP ON POSITION AND DEPTH BUT ON SAT THE NAM DEEPENS ANOTHER 8 MB OVER THE GFS AS MAIN CENTER LIES IN THE SOUTHERN BERING SEA. WOULD TEND TO GO WITH GFS SOLUTION. YET ANOTHER POWERFUL LOW (940S) MOVES NEAR THE CENTRAL ALEUTIANS SAT NIGHT BUT STALLS NEAR 50N 170W SUN AND MON. .ANALYSIS AND UPPER LEVELS...MAIN UPPER LEVEL FEATURE IS THE DEVELOPMENT OF AN HIGH AMPLITUDE SE TO NW ORIENTED RIDGE OVER THE GULF OF ALASKA WHICH PERSISTS THROUGH MON. THE AFOREMENTIONED LOWS MOVE UP THE WEST SIDE OF THE RIDGE INSTEAD OF MOVING EASTWARD. SURFACE HIGH PRESSURE WILL DEVELOP OVER THE INTERIOR ON FRI. .SHORT TERM FORECAST...EASTERN ALEUTIANS AND AK PEN CAN EXPECT VERY STRONG WINDS AND PLENTY OF PRECIP...SHOULD START OFF AS SNOW THU NIGHT AND FRI MORNING BUT CHANGING OVER TO RAIN BY MIDDAY ON FRIDAY. RAIN COULD BE HEAVY AT TIMES ESPECIALLY ALONG THE AK PEN WITH CONSIDERABLE UPSLOPE FLOW. BY FRI NIGHT FRONT IS OVER KODIAK ISLAND BRING VERY STRONG WINDS AND RAIN. WOULD EXPECT SOME LOCALIZED HIGH WATER PROBLEMS BY LATE IN THE WEEKEND DUE TO RAIN AND SNOW MELT ALONG THE AK PEN AND POSSIBLY KODIAK IS. ALSO EXPECTING THE FRONT TO MOVE INTO BRISTOL BAY AND KUSKO DELTA FRI NIGHT...WINDY WITH SNOW MIXED WITH RAIN ON SAT IN COASTAL LOCALES. .LONG TERM FORECAST...SECOND MAJOR SYSTEM ON SUN WILL ONCE AGAIN GENERATE VERY STRONG WINDS AND PRECIP FROM THE CENTRAL ALEUTIANS EASTWARD TO KODIAK ISLAND. AT THE CURRENT TIME THIS WOULD APPEAR TO BE A REPEAT OF THE FIRST STORM. .AER/ALU...WATCH/WARNING SUMMARY PUBLIC...HIGH WIND WARNINGS: 187 185 181 HIGH SURF: 181 171 MARINE...STRMS AND GALES IN ALL WEST ZONES FIRE WEATHER...NOT AND ISSUE AT PRESENT JMP DEC 09
The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 3, 4:00 PM AKST | Gale Warning | AFC | 60 hr | |
| Dec 3, 4:00 PM AKST | Gale Warning | AFC | 12 hr | |
| Dec 3, 4:00 PM AKST | Small Craft Advisory | AFC | 12 hr | |
| Dec 3, 4:00 PM AKST | Storm Warning | AFC | 48 hr | |
| Dec 3, 4:29 PM AKST | Blizzard Watch | AFC | 10 hr | |
| Dec 3, 4:29 PM AKST | Blizzard Warning | AFC | 10 hr | |
| Dec 3, 4:55 PM AKST | High Wind Watch | AFC | 17 hr | |
| Dec 4, 4:00 AM AKST | Gale Warning | AFC | 27 hr | |
| Dec 4, 4:00 AM AKST | Gale Warning | AFC | 4 days | |
| Dec 4, 4:00 AM AKST | Storm Warning | AFC | 24 hr | |
| Dec 4, 4:00 AM AKST | Heavy Freezing Spray Warning | AFC | 12 hr |
Nearby
Blizzard Warnings in Alaska, 2009Every blizzard warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.